Exacerbation of diazepam-induced phlebitis by oral penicillamine.

Abstract

Penicillamine, a heavy metal antagonist, is used in the treatment of Wilson's disease, cystinuria, rheumatoid arthritis, and various other conditions. Adverse reactions to the drug are many and frequent and range in severity from gastrointestinal distress, stomatitis, unpleasant skin odours, and rashes to proteinuria, leucopenia, and thrombocytopenia.1 Up to one-third of patients given the drug for rheumatoid arthritis have to discontinue treatment because of toxicity.' Intravenous diazepam is widely used as a sedative, muscle relaxant, and anticonvulsant. Local complications with this drug, including pain at injection site, phlebitis, and thrombophlebitis, have likewise been reported frequently.2 We describe a patient who developed phlebitis from intravenous diazepam. The phlebitis resolved with local heat but recurred on two separate occasions after oral penicillamine.

Cite this paper

@article{Brandstetter1981ExacerbationOD, title={Exacerbation of diazepam-induced phlebitis by oral penicillamine.}, author={Robert D . Brandstetter and Vincent P Gotz and Damon Mar and Debbie Sachs}, journal={British medical journal}, year={1981}, volume={283 6290}, pages={525} }